New Mexico, 2019

High Wind in New Mexico, January 21, 2019

January 21, 2019 · NWS ABQ · 5 events in 3 counties and zones

A very active weather pattern continued to blast New Mexico with widespread strong winds and more light snowfall for the northern high terrain. Southwest winds increased during the early morning hours over western New Mexico before spreading east across the eastern plains.

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A very active weather pattern continued to blast New Mexico with widespread strong winds and more light snowfall for the northern high terrain. Southwest winds increased during the early morning hours over western New Mexico before spreading east across the eastern plains. Widespread wind gusts of 40 to 50 mph were reported once again over many areas with peak winds in excess of 60 mph from Catron County eastward into the higher terrain of Lincoln County. High winds also impacted the Taos Ski Valley.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jan 21, 4:46 AM MST, 3 hours 59 minutes earlier.

Area forecast discussion, Jan 21, 4:46 AM MST, 3 hours 59 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
446 AM MST Mon Jan 21 2019

.AVIATION...
12Z TAF CYCLE
High winds will be the main impact today as a strong upper level
storm system races through the southern Rockies. Southwest winds will
increase by late morning and peak btwn 19Z and 01Z. Peak wind gusts
of 30 to 40 knots will be common for many terminals while the high
terrain experiences mountain wave activity and gusts over 50 knots.
Winds will turn northwest this evening as a potent cold front moves
through the area. Cloud cover will thicken and lower behind the cold
front with snow showers and blowing snow likely around the northern
and western high terrain overnight.

Guyer

&&

.PREV DISCUSSION...330 AM MST Mon Jan 21 2019...
.SYNOPSIS...
Strong to very strong southwest and west winds will develop today as
an upper level low pressure system crossing Colorado steers the jet
stream over New Mexico. The strongest winds should be felt over the
south central mountains and adjacent high plains where potentially
damaging wind gusts may reach 70 mph. Elsewhere across the high
terrain wind gusts will generally vary from 45 to 65 mph. Lower
elevation wind gusts should vary from 30 to 50 mph. The northern
mountains can also expect a few inches of snow this afternoon into
Tuesday morning with the highest amounts near 7 inches in the Tusas
Mountains above Chama. Snow showers and flurries will probably linger
over central parts of the state Tuesday with below normal
temperatures areawide. It will remain cool and a little gusty during
the latter half of the week with periods of light precipitation
along and east of the northern mountains.

&&

.DISCUSSION...
Windy to very windy day expected as an upper level low pressure
system passing eastward over CO steers the polar jet stream over NM.
There will also be a sharp surface trough south of a roughly 992 mb
surface low in eastern CO. Strong west and southwest winds will
result with the potential for widespread gusts in the 40-50 mph
range. Wind speeds at 700 mb are generally forecast to peak from
50-60 kt over the mountains, and near 70 kt in the south central
mountains, where there is a good chance for potentially damaging
surface wind gusts up to 70 mph. Will continue the High Wind Warning
for the west central, southwest and south central mountains, and
upgrade the current Wind Advisory to a High Wind Warning in the
Sangre de Cristo Mountains. Models have been depicting slightly less
wind over the Jemez Mountains, so no headlines there yet. The day
shift will monitor and update if needed.

Most of the moisture with today's storm system will stay north of
NM, but the northern mountains should accumulate a few inches of
snow. The highest amounts should top 6 inches in the Tusas Mountains
above Chama, and could reach 4 inches in the northern Sangres. The
bigger impact in the Sangres will be 60 mph winds, so will mention
Sangres snow accumulation in their High Wind Warning.

As the upper level low pressure system shifts eastward over the Great
Plains Monday night and Tuesday, a strong back door cold front will
dive southward into NM's eastern plains with strong winds. North
wind gusts should vary from 40 to 55 mph Tuesday morning until mid
afternoon along and east of a line from Raton to Clovis. The
strongest winds are expected on the northeast plains. Also on
Tuesday, a weak secondary shortwave trough will dig over NM while a
somewhat moist cold front pushes southward through central parts of
the state. This will cause clouds and light snow showers to linger
over central areas, but little or no accumulation is expected.

After high temperatures around 7 to 17 degrees below normal on
Tuesday, readings will rebound only slowly Wednesday through Saturday
as northwest flow aloft steers a series of perturbations
southeastward across the northern and central Rockies. This should
keep winds a little gusty over NM each day, and enable a few weak
cold fronts to sag southward through the state. Periods of light
precipitation will also be possible along and east of the northern
mountains.

A weak and transient ridge of high pressure is forecast for Sunday,
when high temperatures may reach around normal.

44

&&

.FIRE WEATHER...
...MARGINAL CRITICAL FIRE WEATHER CONDITIONS FOR EAST CENTRAL NM
THIS AFTERNOON...

A storm system will move east through the Four Corners region today
with widespread strong southwest winds ahead of an approaching cold
front. The limiting factor for critical conditions today will be
marginally low humidity in the 15 to 20% range along with plenty of
high clouds. Winds will turn to the west then northwest by sunset as
the cold front blasts through the area. There is even the potential
for a few inches of snow over the northern high terrain late today
through Tuesday. Temperatures will trend much colder Tuesday with
readings 10 to 15 degrees below normal. The back door portion of the
cold front will then race south through eastern NM Tuesday morning
with more strong winds. Strong high pressure settling into the area
Tuesday morning will bring the coldest low temperatures in a couple
weeks for Wednesday morning.

The remainder of the week will feature two upper level waves moving
southeast through the central Rockies on fast northwest flow aloft.
This pattern will force periodic cold fronts with breezy winds into
the area. The first cold front is on tap for Thursday followed by
the next on Saturday. There may be just enough moisture to squeeze
out very light snowfall with each front near the Colorado border.
Otherwise an overall dry and relatively tranquil pattern is on tap.

Guyer

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 8 AM this morning to 9 PM MST this evening for
the following zones... NMZ501-502-509-512-521>525-527>533.

High Wind Warning from 8 AM this morning to 9 PM MST this evening
for the following zones... NMZ505-506-508-513>515-526-539-540.

Winter Weather Advisory from noon today to 11 AM MST Tuesday for
the following zones... NMZ510.

&&
Hazardous weather outlook, Jan 21, 5:22 AM MST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
522 AM MST Mon Jan 21 2019

NMZ501>540-221200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-San Juan Mountains-Jemez Mountains-
West Slopes Sangre de Cristo Mountains-
Northern Sangre de Cristos above 9500 feet/Red River-
Southern Sangre de Cristos above 9500 feet-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Lower Chama River Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains-Estancia Valley-
Central Highlands-South Central Highlands-Upper Tularosa Valley-
South Central Mountains-Raton Ridge/Johnson Mesa-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
522 AM MST Mon Jan 21 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

An upper level low pressure system crossing Colorado will steer the
jet stream over New Mexico today producing strong to very strong
southwest winds. The potential exists for widespread wind gusts from
40 to 50 mph with gusts up to 60 mph in the mountains, except up to
70 mph in the south central mountains and adjacent high plains. A
Pacific cold front will shift the wind direction out of the west
across western areas late in the day. A few inches of snow will also
be possible in the northern mountains this afternoon into Tuesday
morning, except locally over a half foot in the Tusas Mountains
above Chama.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday

No hazardous weather is expected at this time. However, weather can
change very rapidly. Always use the latest forecasts, watches and
warning for planning purposes.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snow amounts, wind speeds and wind
damage through the National Weather Service Albuquerque web site at
weather.gov/abq or by calling 1.888.386.7637. You can also submit
storm reports and photos on our Facebook page or via Twitter using
the hashtag nmwx.

44

Event by event

5 high wind. Local standard time, as filed.

High Wind, Southwest Mountains

When
January 21, 8:45 AM MST to 2:00 PM MST
Where
Southwest Mountains forecast zone
Measured
39 kt (45 mph) measured sustained
Reported by
Public

A public weather station near Red Hill reported peak sustained winds between 40 and 45 mph for several hours.

High Wind, South Central Mountains

When
January 21, 8:45 AM MST to 7:15 PM MST
Where
South Central Mountains forecast zone
Measured
62 kt (71 mph) measured gust
Reported by
AWOS

The Sierra Blanca airport reported peak wind gusts between 58 and 71 mph for several hours. Areas around Nogal reported peak wind gusts up to 64 mph.

High Wind, Northern Sangre de Cristo Mountains Above 9500 Feet/Red River

When
January 21, 11:30 AM MST to 8:30 PM MST
Where
Northern Sangre de Cristo Mountains Above 9500 Feet/Red River forecast zone
Measured
57 kt (66 mph) measured gust
Reported by
Mesonet

The Kachina Peak mesonet site at Taos Ski Valley reported peak wind gusts between 58 and 66 mph for several hours.

High Wind, South Central Mountains

When
January 21, 11:35 AM MST to 8:15 PM MST
Where
South Central Mountains forecast zone
Measured
44 kt (51 mph) measured sustained
Reported by
AWOS

The Sierra Blanca airport reported peak sustained winds between 40 and 51 mph for several hours. Areas around Nogal reported peak sustained winds up to 47 mph.

High Wind, Southwest Mountains

When
January 21, 1:15 PM MST to 1:19 PM MST
Where
Southwest Mountains forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Public

A public weather station near Red Hill reported a peak wind gust up to 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, January 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 793737, 793739, 793741, 793740, 793738.